Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 38, NWS Topeka, KS

August 6, 2008Anderson County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 6, 2008, 2:02 AM CDT for Anderson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2008, 2:02 AM CDT (07:02 UTC)
Expired
Aug 6, 2008, 5:00 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2112 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 060702
FFWTOP
KSC003-061000-
/O.NEW.KTOP.FF.W.0038.080806T0702Z-080806T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
202 AM CDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 500 AM CDT

* AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2 
  TO 4 INCHES OF RAIN HAD FALLEN OVER MUCH OF CENTRAL ANDERSON       
  COUNTY EARLY THIS MORNING...AND ADDITIONAL RAINFALL IS LIKELY      
  THROUGH SUNRISE. RUNOFF OF THIS HEAVY RAIN WILL CAUSE FLASH        
  FLOODING. 

* LOCATIONS IMPACTED INCLUDE...
  COLONY...
  HARRIS...
  KINCAID...
  LONE ELM...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3833 9545 3823 9507 3803 9507 3803 9542

$$
2 follow-up statements
000 
WGUS73 KTOP 060914
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT WED AUG 6 2008

KSC003-061000-
/O.CON.KTOP.FF.W.0038.000000T0000Z-080806T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
414 AM CDT WED AUG 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
ANDERSON COUNTY...

AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THREE TO FIVE INCHES OF RAIN HAD FALLEN IN CENTRAL AND SOUTHERN 
PORTIONS OF ANDERSON COUNTY EARLY THIS MORNING. FLASH FLOODING IS 
STILL LIKELY AS THIS RAINFALL RUNS OFF. 

LOCATIONS IMPACTED INCLUDE...
COLONY...HARRIS...KINCAID AND LONE ELM.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3833 9545 3823 9507 3803 9507 3803 9542

$$
000 
WGUS73 KTOP 060958
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT WED AUG 6 2008

KSC003-061008-
/O.EXP.KTOP.FF.W.0038.000000T0000Z-080806T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
458 AM CDT WED AUG 6 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 AM CDT FOR ANDERSON
COUNTY...

AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO 
LONGER IN EFFECT. AREA CREEKS AND STREAMS CAN BE EXPECTED TO BE 
RUNNING AT HIGH LEVELS EARLY THIS MORNING. 

LAT...LON 3833 9545 3823 9507 3803 9507 3803 9542

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 12:01 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 6, 12:01 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1201 AM CDT WED AUG 6 2008

.UPDATE...

UPDATE FOR 06 UTC AVIATION...

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE ACROSS THE TAF SITES THROUGH THE NEXT
FEW HOURS. BY EARLY MORNING...AN INCREASE IN CONVECTION IS
EXPECTED ALONG AND NORTH OF THE FRONTAL BOUNDARY...RESULTING IN
SCATTERED THUNDERSTORMS. RECENTLY...NEW CONVECTION HAS DEVELOPED
IN EAST CENTRAL SECTIONS OF KANSAS...OWING TO THE BEGINNING OF
ASCENT OVER THE BOUNDARY. ACCAS HAS ALSO DEVELOPED OVER PORTIONS
OF THE REGION. INCLUDED A TEMPO PERIOD AT FOE/TOP PRIOR TO SUNRISE
WHEN BEST CHANCE OF THUNDERSTORMS APPEAR TO EXIST AND MVFR
CONDITIONS MAY BE OBTAINED. WHILE A BRIEF LULL IN THUNDER MAY
OCCUR AT TIMES...CHANCES FOR CONVECTION WILL BE POSSIBLE DURING
WEDNESDAY AND LEFT VCTS DURING THE FORECAST PERIOD. BLAIR

&&

.PREV DISCUSSION... /ISSUED 634 PM CDT TUE AUG 5 2008/

UPDATE...

UPDATE FOR 00 UTC AVIATION. ADDITIONALLY...CANCELED REMAINDER OF
THE EXCESSIVE HEAT WARNING AS TEMPERATURES HAVE COOLED OFF INTO
THE UPPER 80S WITH HEAT INDICIES BELOW 100 DEGREES. WILL STILL
HAVE A MUGGY AND WARM EVENING...BUT THE DANGEROUS HEAT CONDITIONS
ARE NOT EXPECTED FOR THE NEXT SEVERAL DAYS AS AN INCREASE IN CLOUD
COVER AND SCATTERED THUNDERSTORMS ENTERS THE REGION. HWO UPDATED
TO REFLECT REMOVED HAZARD INFORMATION. BLAIR

PREV DISCUSSION... /ISSUED 254 PM CDT TUE AUG 5 2008/

DISCUSSION...

THE 17Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER AIR
MAPS SHOWED A BROAD UPPER LEVEL RIDGE ACROSS THE SOUTHERN CONUS. AN
UPPER LEVEL TROUGH WAS MOVING EAST ACROSS THE MIDWEST INTO THE GREAT
LAKES STATES. A SECOND UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST OUT
WESTERN CANADA INTO THE NORTHERN HIGH PLAINS.

THE 17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM
LWC...SOUTHWEST TO WEST OF EMP...THEN SOUTHWEST INTO THE OK PNHDL.
NORTH OF THE FRONT TEMPERATURES WERE IN THE MID 80S AND SOUTH OF THE
FRONT TEMPERATURES WERE IN THE LOWER 90S. LWC ALREADY HAD A HI OF
103 DEGREES

THE FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS THE SOUTHEAST
COUNTIES OF THE CWA THIS AFTERNOON. HIGHS LATE THIS
AFTERNOON...SOUTH OF KS TURNPIKE WILL REACH INTO THE MID TO UPPER
90S...AND WHEN COMBINED WITH LOWER TO MID 70 DEGREE DEWPOINTS WILL
PRODUCE HEAT INDICES OF 104 TO 108 DEGREES. FCST SOUNDINGS FOR THIS
AFTERNOON SHOW THE CAP HOLDING ALONG AND SOUTH OF THE COLD FRONT
ACROSS THE SOUTHEAST COUNTIES. I CANNOT RULE OUT ISOLATED
THUNDERSTORMS DEVELOPING ALONG AND SOUTH I-35 LATE THIS AFTERNOON
AND EVENING. IF THUNDERSTORMS DO DEVELOP THEY MAY PRODUCE DAMAGING
WIND GUSTS AND BRIEF HEAVY RAINFALL. ISENTROPIC LIFT NORTH OF THE
BOUNDARY ACROSS NORTH CENTRAL KANSAS WILL CAUSE SCT SHOWERS AND
PERHAPS AN ISOLATED ELEVATED THUNDERSTORM TO DEVELOP.

TONIGHT AND WEDNESDAY...BOTH THE NAM AND SREF SHOW THE FRONT
MOVING SOUTH OF THE CWA TONIGHT. THE 850MB WINDS WILL VEER TO THE
SOUTH AND AND TRANSPORT MOISTURE NORTH OF THE BOUNDARY. THE
RESULTING ISENTROPIC LIFT WILL CAUSE SCT SHOWERS AND ELEVATED
THUNDERSTORMS TO DEVELOP ACROSS THE ENTIRE CWA LATER TONIGHT. THE
BEST WAA/ISENTROPIC LIFT WILL CONTINUE THROUGH THE MORNING HOURS
OF WEDNESDAY BEFORE LIFTING NORTH INTO NE AND NORTHWEST KS DURING
THE AFTERNOON HOURS. PWS ARE FORECASTED TO BE IN THE 1.5 TO 2.0
INCH RANGE...THUS SOME HEAVY RAINFALL MAY BE POSSIBLE WITH
THUNDERSTORMS TONIGHT AND WEDNESDAY MORNING. LOWS TONIGHT WILL BE
IN THE UPPER 60S TO LOWER 70S. CLOUD COVER AND A CHANCE OF RAIN
WILL KEEP HIGH TEMPERATURES ACROSS MOST OF THE CWA IN THE 80S.
THOUGH AFTERNOON INSOLATION SOUTH OF I-70 MAY HELP WARM TEMPS INTO
THE LOWER 90S ACROSS THE SOUTHERN COUNTIES. GARGAN

WED NIGHT-FRI...ENERGY ROUNDING THE RIDGE AXIS FROM THE SW
CONUS...AND SHORTWAVE ASSOCIATED WITH UPPER TROUGH WILL BEGIN TO
IMPACT NORTHEAST KANSAS WEDNESDAY NIGHT. GFS/NAM REASONABLY
CONSISTENT SENDING THIS WAVE AROUND THE AMPLIFYING UPPER RIDGE
COINCIDENT WITH LINGERING MIDLEVEL BAROCLINIC ZONE STRETCHING ALONG
THE KS/NE BORDER...AND SURFACE FRONT THAT LAYS UP SOMEWHERE OVER
KANSAS. THESE LOW LEVEL FEATURES WILL ALSO SERVE AS THE SOURCE FOR
CONVERGENCE DURING THIS TIME AS WELL. NAM/GFS THEN SHOVE THE FRONT
WELL SOUTH OF THE REGION AS CANADIAN HIGH PRESSURE BUILDS AT THE
SURFACE AND STRETCHES THROUGH THE CENTRAL PLAINS. WILL SEE A
REPRIEVE FROM THE HEAT/HUMIDITY FOR A FEW DAYS.

SAT-TUE...LOCAL AREA LOOKS TO REMAIN AT THE SOUTHERN EXTENT OF THE
ACTIVE NORTHWESTERLY FLOW REGIME...WITH THE UPPER RIDGE AXIS
EXTENDING ALONG THE FRONT RANGE OF THE ROCKIES. CONSIDERABLE SMALL
SCALE VARIABILITY EXISTS BETWEEN THE GFS AND ECMWF IN THE LONG LONG
TERM...PARTICULARLY WITH ENERGY IN THE PAC NW AND SHORTWAVES
ROTATING THROUGH THE EASTERN TROUGH. TRENDED BEST FORECAST POPS
TOWARD THE BEGINNING OF THE PERIOD WHERE WARM ADVECTION AND
STRENGTHENING LLJ MAY SPARK A FEW STORMS SAT AND SUN MORNING...THEN
WITH FROPA AND SHORTWAVE PASSAGE SUNDAY NIGHT/MONDAY MORNING. RIDGE
DAMPENS TOWARD THE BEGINNING OF NEXT WEEK.  WITH INHERENT
UNCERTAINTY RESOLVING FEATURES SEVERAL DAYS OUT...PREFERRED TO KEEP
LONG RANGE FORECAST DRY WITH UPDATES LIKELY FORTHCOMING THE NEXT FEW
DAYS. KONOP

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 6, 12:49 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1249 AM CDT WED AUG 6 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-070600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1249 AM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT PORTIONS OF EAST
CENTRAL KANSAS...WITH SOME CHANCE FOR THUNDERSTORMS IN NORTH
CENTRAL AND NORTHEAST KANSAS AS WELL. A FEW OF THE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE...WHICH COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY
AFTERNOON. SOME OF THE THUNDERSTORMS THAT DEVELOP WEDNESDAY
AFTERNOON AND EVENING MAY BE SEVERE.

A CHANCE FOR THUNDERSTORMS THEN RETURNS TO THE OUTLOOK AREA FROM
SATURDAY NIGHT THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

In the hours before

Special weather statement, Aug 6, 12:20 AM CDT, 1 hour 42 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1220 AM CDT WED AUG 6 2008

KSZ058-060600-
COFFEY-
1220 AM CDT WED AUG 6 2008

THROUGH 100 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF COFFEY COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NEW STRAWN AND
BURLINGTON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:13 AM CDTAreal Flood AdvisoryTOPAnderson2 hr
Aug 6, 1:16 AM CDTAreal Flood AdvisoryTOPCoffey119 min
Aug 6, 2:04 AM CDTFlash Flood WarningTOPCoffey6 hr
Aug 6, 3:26 AM CDTAreal Flood AdvisoryTOPLyon2 hr
Aug 6, 4:00 AM CDTFlash Flood WarningTOPLyon3 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.